Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 142, NWS Omaha, NE

August 24, 2021Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 24, 2021, 11:34 PM CDT for Saunders County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2021, 11:34 PM CDT (04:34 UTC)
Expired
Aug 25, 2021, 12:00 AM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saunders County, NE

The radar

The Omaha radar (KOAX), 25 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 11:50 PM CDTTSTM WND GST 562 Ne Wahoo, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3303 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS53 KOAX 250434
SVROAX
NEC155-250500-
/O.NEW.KOAX.SV.W.0142.210825T0434Z-210825T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1134 PM CDT Tue Aug 24 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Central Saunders County in east central Nebraska...

* Until midnight CDT.

* At 1133 PM CDT, a severe thunderstorm was located over Wahoo, or 27
  miles north of Lincoln, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mead, Weston, Ithaca, Wahoo, and Colon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4109 9681 4120 9683 4120 9664 4135 9666
      4139 9647 4136 9643 4109 9639
TIME...MOT...LOC 0433Z 262DEG 17KT 4121 9663 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Petersen
1 follow-up statement
273 
WWUS53 KOAX 250458
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1158 PM CDT Tue Aug 24 2021

NEC155-250508-
/O.EXP.KOAX.SV.W.0142.000000T0000Z-210825T0500Z/
Saunders NE-
1158 PM CDT Tue Aug 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAUNDERS COUNTY WILL
EXPIRE AT MIDNIGHT CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4109 9681 4120 9683 4120 9664 4135 9666
      4139 9647 4136 9643 4109 9639
TIME...MOT...LOC 0458Z 262DEG 17KT 4123 9648 

$$

Petersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:35 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 24, 6:35 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
635 PM CDT Tue Aug 24 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 346 PM CDT Tue Aug 24 2021

Main forecast concern going forward remains heat and shower/storm
chances. Early afternoon analysis showed an outflow boundary along a
line including Columbus, NE, to Harlan, IA. Additional sporadic
showers and storms were developing along said boundary through much
of the day as well as just ahead of some weak shortwave energy
sliding through north-central Nebraska. For tonight, expect
additional development along an incoming cold front as a low level
jet strengthens and a slightly stronger shortwave moves in
(currently seen in northeast Colorado). Latest guidance suggests
MUCAPE values of right around 2000 J/kg on either side of midnight,
roughly when initiation is progged by most short term CAMs. That
said, tend to lean toward slightly earlier initiation given the
aforementioned incoming shortwave energy and low level jet. In that
case, would expect a little bit more instability, but deeper layer
shear still looks fairly weak, so not anticipating much in the way
of storm organization. Still, can't rule out some stronger to severe
storms along the boundary, given favorable low level shear and
decent instability. Damaging wind and localized heavy rain would
likely be the main threats.

The aforementioned cold front will remain oriented roughly west to
east near or across the area through the next several days,
providing a focus for more thunderstorm potential each day. Expect
sufficient instability for stronger to severe storms through at
least Thursday, with shear likely being the main question mark in
regards to a more widespread severe weather threat.

Regarding heat, clouds and showers have kept heat index values in
check across northeast Nebraska, so elected to cancel portion of the
Heat Advisory. For Wednesday, the front looks to remain over far
southern portions of the forecast area, keeping most under easterly
to northeasterly surface flow. Still looks to be warm, but not quite
as favorable for Heat Advisory criteria, at least for areas north of
the boundary. Clouds/showers/storms could limit heat as well, so
confidence in temperature forecast isn't super high. For now, going
with a Heat Advisory for those areas south of the boundary where
winds are more likely to be southerly.

Heat looks to continue into at least Saturday, with widespread highs
in the 90s and heat index values over 100, though boundary location
and associated clouds/precip will play a large role each day.
Eventually expect the front to sweep through the area and provide at
least some brief relief Sunday/Monday, as high temperatures look to
"only" be in the 80s those days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 621 PM CDT Tue Aug 24 2021

Isolated to scattered showers and storms are currently in place
around the KOFK terminal, and this coverage is expected to
continue for the next couple of hours. Storms chances begin to go
down overnight, with KOMA's best chances being from 08-12z
Wednesday and KLNK from 08-10z. Low-level wind shear critera will
likely be approached after 03z at the KOMA and KLNK terminals.
Shower and storm chances begin to crop up once again late tomorrow
morning into the afternoon, but confidence is not high enough to
include at this time. If it does develop, short-term models
suggest that it will occur along a wind shift with KOMA and KLNK
having the best chances.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ030>034-042>045-
     050>053-065>068-078-088>093.

     Heat Advisory from noon to 8 PM CDT Wednesday for NEZ066-068-078-
     088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...CA
AVIATION...Petersen
Hazardous weather outlook, Aug 24, 9:24 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
924 PM CDT Tue Aug 24 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
924 PM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Thunderstorms will continue over parts of eastern Nebraska into
western Iowa into the overnight hours. A few storms will be
capable of producing damaging winds and hail up to around 1 inch
diameter, with the greatest threat after 10 PM.

Heat index values over 100 are expected across parts of southeast
Nebraska Wednesday afternoon. A heat advisory will be in effect
from noon through 8 PM.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

There will be periodic chances for thunderstorms across the area
from Wednesday evening into the weekend. Some strong to severe
storms will be possible at times.

Hot afternoon temperatures will continue from Wednesday into
Friday, with some slight cooling for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected to be needed today or tonight.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:40 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte50 min
Aug 24, 11:08 PM CDTSevere Thunderstorm WarningOAXButler, Colfax52 min
Aug 24, 11:11 PM CDTSevere Thunderstorm WarningOAXButler, Saunders49 min
Aug 24, 11:45 PM CDTSevere Thunderstorm WarningOAXButler, Saunders14 min
Aug 25, 12:05 AM CDTSevere Thunderstorm WarningOAXDouglas, Saunders25 min
Aug 25, 12:25 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders50 min
Aug 25, 12:29 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington31 min
Aug 25, 12:43 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy47 min
Aug 25, 1:00 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington24 min
Aug 25, 1:16 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe44 min
Aug 25, 1:25 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy50 min
Aug 25, 1:53 AM CDTSevere Thunderstorm WarningOAXCass, Otoe37 min
Aug 25, 4:07 AM CDTHeat AdvisoryOAXBurt, Butler, Cass, Dodge, Douglas, Gage and 12 more40 hr
Aug 25, 4:26 AM CDTSpecial Weather StatementOAXRichardson34 min
Aug 25, 2:45 PM CDTSpecial Weather StatementOAXKnox30 min
Aug 25, 3:19 PM CDTSpecial Weather StatementOAXKnox41 min
Aug 25, 3:58 PM CDTSpecial Weather StatementOAXCedar, Knox47 min
Aug 25, 4:12 PM CDTSevere Thunderstorm WarningOAXCedar, Knox48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.